Alert archive / Montana / Flash Flood Warnings in 2018
Flash Flood Warning 3, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Jun 7, 2018, 12:10 PM MDT for Blaine County, Chouteau County, Hill County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2018, 12:10 PM MDT (18:10 UTC)
- Expired
- Jun 7, 2018, 3:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Blaine County, MT, Chouteau County, MT, Hill County, MT
The radar
The Great Falls radar (KTFX), 169 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 6.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 1783 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
133
WGUS55 KTFX 071810
FFWTFX
MTC005-015-041-072115-
/O.NEW.KTFX.FF.W.0003.180607T1810Z-180607T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
1210 PM MDT THU JUN 7 2018
The National Weather Service in Great Falls has issued a
* Flash Flood Warning for...
Southern Blaine County in north central Montana...
Southern Hill County in north central Montana...
Northeastern Chouteau County in north central Montana...
* Until 315 PM MDT.
* At 1209 PM MDT, the public reported thunderstorms producing heavy
rain across the warned area. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Big Sandy, Box Elder, Rocky Boy, Lodge Pole, and Iliad.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4798 10843 4799 10860 4792 10864 4773 10894
4775 10892 4781 10898 4778 10913 4780 10927
4772 10943 4774 10967 4770 10973 4772 10982
4766 10984 4766 10990 4839 11052 4837 10841
$$
KJ1 follow-up statement
707
WGUS75 KTFX 072109
FFSTFX
Flash Flood Statement
National Weather Service Great Falls MT
309 PM MDT THU JUN 7 2018
MTC005-015-041-072118-
/O.EXP.KTFX.FF.W.0003.000000T0000Z-180607T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blaine MT-Hill MT-Chouteau MT-
309 PM MDT THU JUN 7 2018
...THE FLASH FLOOD WARNING FOR SOUTHERN BLAINE...SOUTHERN HILL AND
NORTHEASTERN CHOUTEAU COUNTIES WILL EXPIRE AT 315 PM MDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to avoid any areas where water is flowing
across roads.
LAT...LON 4798 10843 4799 10860 4792 10864 4773 10894
4775 10892 4781 10898 4778 10913 4780 10927
4772 10943 4774 10967 4770 10973 4772 10982
4766 10984 4766 10990 4839 11052 4837 10841
$$
PNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 11:44 AM MDT, 26 minutes earlier.
Area forecast discussion, Jun 7, 11:44 AM MDT, 26 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1144 AM MDT Thu Jun 7 2018 UPDATED AVIATION .UPDATE... Already seeing a strengthening cluster of thunderstorms lifting northeast across Fergus county this morning with several rounds of thunderstorm activity expected today though this evening as multiple weak shortwave and upper level jet impulses lift NE across the region in SW flow aloft. Potential for severe convection is initially greatest in Fergus County with but with some partial clearing the threat for a broader area of central MT will increase during the mid-day/early afternoon period with SW MT seeing more of a late afternoon and evening threat as the last in a series of waves drifts in from the SW. Instability is moderate and shear is fair with hail and locally strong winds the main threat, however high moisture content will create locally heavy rain issues with storms that move slower. Hoenisch && .SYNOPSIS... A southwest flow aloft with weak embedded weather disturbances will bring scattered showers and isolated thunderstorms through this morning. A stronger weather disturbance moving in from the southwest will bring more widespread thunderstorm activity to the region Thursday afternoon and evening with some potential for severe thunderstorms with damaging wind and large hail. Very warm conditions are expected for the start of the upcoming weekend on Saturday before a strong cold front brings thunderstorms Saturday evening followed by windy, cooler and showery conditions on Sunday. && .AVIATION... UPDATED 1744Z. Mainly VFR expected next 24-hours as southwesterly flow aloft persists. Multiple disturbances embedded within this flow will result in periods of showers and thunderstorms, especially through about 09Z/Fri. Brief MVFR to IFR CIGS/VSBY are possible with any heavier rainfall. In addition, some thunderstorms will likely be severe through this evening. 1-inch+ diameter hail and brief, damaging wind gusts of 50-65 knots are the primary threats with any severe storm. - Jaszka && .PREV DISCUSSION... /ISSUED 515 AM MDT Thu Jun 7 2018/ This morning through this evening... Good moisture is helping to keep sufficient instability in place through the overnight and early morning hours. Another in a series of weaker shortwaves will continue to move across southwest and central Montana through this morning, resulting in continued shower and isolated thunderstorm activity. By mid-afternoon, a much stronger disturbance moves across the Rocky Mountains onto the High Plains of north-central Montana. Low-level moisture transport from the east combined with an increasingly veering profile just ahead of this disturbance will combine to contribute to moderate to strongly unstable atmosphere over the plains. Scattered to numerous thunderstorms are expected as the disturbance tracks northeast through our area by late evening, with some of the storms expected to be severe, with very large hail and damaging winds the main threat, though an isolated tornado can not be ruled out over north-central and central Montana. Friday through the middle of next week... Temperatures warm significantly Friday and especially Saturday ahead of a sharp and well-defined strong upper level trough with attendant surface cold front approaching from the west. Expect temperatures to soar, especially Saturday afternoon over our plains counties, with mid-90s possible toward central Montana. Additionally, there is some potential for thunderstorms late Saturday over parts of our north-central counties, but lots of uncertainties remain, including whether there is any potential for these thunderstorms to be severe. Regardless of thunderstorm potential, a strong cold front moves across the region Saturday night, then followed by windy, showery, and much cooler conditions Sunday, with some snow likely above pass level as the upper level trough passes. A slow moderation of temperatures and winds are expected through the middle of next week. CC && .PRELIMINARY POINT TEMPS/POPS... GTF 79 54 82 56 / 70 40 10 10 CTB 78 52 80 52 / 50 20 10 10 HLN 77 53 79 54 / 70 60 20 20 BZN 77 48 77 49 / 50 50 20 10 WEY 74 43 71 40 / 30 30 10 10 DLN 74 47 74 48 / 80 50 30 20 HVR 83 55 84 57 / 50 40 10 10 LWT 74 52 76 54 / 100 60 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jun 7, 8:25 AM MDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
825 AM MDT THU JUN 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 1 N DANVERS 47.23N 109.72W
06/06/2018 M1.60 INCH FERGUS MT PUBLIC
1.6 INCHES OF RAINFALL BETWEEN 7 AND 8 PM.
&&
BHSpecial weather statement, Jun 7, 9:33 AM MDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Great Falls MT
933 AM MDT THU JUN 7 2018
MTZ051-071630-
Fergus MT-
933 AM MDT THU JUN 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FERGUS COUNTY UNTIL
1030 AM MDT...
At 931 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Lewistown to 20 miles
north of Ryegate. Movement was northeast at 20 mph.
Pea to dime size hail and winds in excess of 30 mph will be possible
with these storms.
The strongest portions of these storms will remain over mainly rural
areas of southeastern Fergus County, including the following
locations... Suffolk, Fergus, Forestgrove, Giltedge, Glengarry,
Heath, Hilger and Christina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4675 10864 4675 10938 4670 10939 4670 10944
4717 10968 4755 10950 4740 10866 4727 10864
4727 10872 4719 10871 4718 10874 4710 10874
4708 10860
TIME...MOT...LOC 1531Z 212DEG 16KT 4717 10960 4659 10930
HoenischLocal storm report, Jun 7, 10:53 AM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1053 AM MDT THU JUN 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HAIL 7 W FORESTGROVE 47.01N 109.23W
06/07/2018 M0.25 INCH FERGUS MT TRAINED SPOTTER
PEA SIZE HAIL COVERING THE GROUND TO A DEPTH
OF 1/2 INCH OR MORE. VERY HEAVY RAIN BUT NO
ESTIMATE OF AMOUNT. HEAVY RAIN LASTED FOR 40
MINUTES.
&&
BHLocal storm report, Jun 7, 11:48 AM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1148 AM MDT THU JUN 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HAIL 3W HILGER 47.22N 109.48W
06/07/2018 E1.00 INCH FERGUS MT TRAINED SPOTTER
DIME TO QUARTER SIZE HAIL, LASTING FOR 20
MINUTES. 2.5 INCHES OF RAIN WITH THE STORM.
&&
BHSpecial weather statement, Jun 7, 11:56 AM MDT, 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1156 AM MDT THU JUN 7 2018
MTZ011-013-047-051-071900-
Chouteau-Fergus-Hill-Blaine-
1156 AM MDT THU JUN 7 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN FERGUS...
BLAINE...EASTERN HILL AND EASTERN CHOUTEAU COUNTIES...
At 1153 AM MDT, strong thunderstorms were clustered 14 miles
southeast of Parker School, or 25 miles east of Big Sandy, moving
north at 45 mph. This extensive cluster of storms was covering much
of northern Fergus, eastern Chouteau, southern Blaine, and
southeastern Hill Counties.
Wind gusts up to 50 mph and hail up to nickel-size are possible with
these storms.
Locations impacted include...
Havre, Chinook, Geraldine, Fort Belknap, Box Elder, and Rocky Boy.
This includes the following highways...
Highway 191 between mile markers 68 and 87.
Highway 2 between mile markers 370 and 445.
Highway 87 between mile markers 82 and 111.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4733 10831 4745 11035 4882 10987 4867 10832
4844 10835 4844 10842 4798 10843 4799 10860
4792 10864 4792 10888 4774 10890 4771 10882
4765 10877 4760 10850 4761 10846 4756 10832
TIME...MOT...LOC 1753Z 201DEG 39KT 4806 10960
KJLocal storm report, Jun 7, 12:01 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1201 PM MDT THU JUN 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM FLASH FLOOD LEWISTOWN 47.06N 109.43W
06/07/2018 FERGUS MT NEWSPAPER
HEAVY RAIN PRODUCED STREET AND BASEMENT
FLOODING IN DOWNTOWN LEWISTOWN.
&&
PNThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 6:34 PM MDT | Special Weather Statement | TFX | Judith Basin | 26 min |
| Jun 6, 6:37 PM MDT | Special Weather Statement | TFX | Beaverhead | 23 min |
| Jun 6, 6:56 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 34 min |
| Jun 6, 6:59 PM MDT | Special Weather Statement | TFX | Judith Basin | 31 min |
| Jun 6, 7:30 PM MDT | Special Weather Statement | TFX | Chouteau | 30 min |
| Jun 6, 7:33 PM MDT | Special Weather Statement | TFX | Judith Basin | 27 min |
| Jun 6, 7:38 PM MDT | Special Weather Statement | TFX | Blaine | 37 min |
| Jun 6, 7:57 PM MDT | Special Weather Statement | TFX | Chouteau | 33 min |
| Jun 6, 8:00 PM MDT | Special Weather Statement | TFX | Fergus | 30 min |
| Jun 6, 8:11 PM MDT | Special Weather Statement | TFX | Fergus | 34 min |
| Jun 6, 8:18 PM MDT | Special Weather Statement | TFX | Blaine | 42 min |
| Jun 6, 8:30 PM MDT | Special Weather Statement | TFX | Chouteau | 30 min |
| Jun 6, 8:34 PM MDT | Special Weather Statement | TFX | Fergus | 26 min |
| Jun 6, 8:48 PM MDT | Areal Flood Advisory | TFX | Blaine | 3 hr |
| Jun 6, 9:04 PM MDT | Special Weather Statement | TFX | Chouteau | 26 min |
| Jun 6, 9:16 PM MDT | Special Weather Statement | TFX | Blaine | 29 min |
| Jun 6, 9:23 PM MDT | Special Weather Statement | TFX | Judith Basin | 37 min |
| Jun 6, 9:24 PM MDT | Special Weather Statement | TFX | Fergus | 36 min |
| Jun 6, 9:41 PM MDT | Special Weather Statement | TFX | Blaine | 34 min |
| Jun 6, 9:51 PM MDT | Special Weather Statement | TFX | Blaine | 24 min |
| Jun 6, 10:00 PM MDT | Special Weather Statement | TFX | Silver Bow | 45 min |
| Jun 6, 10:15 PM MDT | Special Weather Statement | TFX | Blaine | 15 min |
| Jun 6, 10:20 PM MDT | Special Weather Statement | TFX | Judith Basin | 25 min |
| Jun 6, 10:32 PM MDT | Special Weather Statement | TFX | Blaine | 28 min |
| Jun 7, 1:17 AM MDT | Special Weather Statement | TFX | Lewis and Clark | 43 min |
| Jun 7, 1:19 AM MDT | Special Weather Statement | TFX | Broadwater | 26 min |
| Jun 7, 1:45 AM MDT | Special Weather Statement | TFX | Meagher | 45 min |
| Jun 7, 2:19 AM MDT | Special Weather Statement | TFX | Meagher | 41 min |
| Jun 7, 2:55 AM MDT | Special Weather Statement | TFX | Cascade | 35 min |
| Jun 7, 9:33 AM MDT | Special Weather Statement | TFX | Fergus | 57 min |
| Jun 7, 9:59 AM MDT | Severe Thunderstorm Warning | TFX | Fergus | 46 min |
| Jun 7, 10:15 AM MDT | Areal Flood Warning | TFX | Fergus | 2 hr |
| Jun 7, 11:04 AM MDT | Areal Flood Advisory | TFX | Fergus, Judith Basin | 116 min |
| Jun 7, 11:56 AM MDT | Special Weather Statement | TFX | Blaine | 64 min |
| Jun 7, 12:55 PM MDT | Special Weather Statement | TFX | Blaine, Hill | 50 min |
| Jun 7, 1:43 PM MDT | Special Weather Statement | TFX | Blaine | 62 min |
| Jun 7, 2:14 PM MDT | Special Weather Statement | TFX | Silver Bow | 46 min |
| Jun 7, 2:17 PM MDT | Special Weather Statement | TFX | Beaverhead | 43 min |
| Jun 7, 2:31 PM MDT | Special Weather Statement | TFX | Jefferson | 29 min |
| Jun 7, 2:47 PM MDT | Special Weather Statement | TFX | Madison | 28 min |
| Jun 7, 2:55 PM MDT | Special Weather Statement | TFX | Broadwater | 35 min |
| Jun 7, 2:57 PM MDT | Special Weather Statement | TFX | Silver Bow | 33 min |
| Jun 7, 3:05 PM MDT | Special Weather Statement | TFX | Toole | 25 min |
| Jun 7, 3:12 PM MDT | Special Weather Statement | TFX | Beaverhead | 33 min |
| Jun 7, 3:28 PM MDT | Special Weather Statement | TFX | Toole | 32 min |
| Jun 7, 3:42 PM MDT | Special Weather Statement | TFX | Beaverhead | 33 min |
| Jun 7, 3:49 PM MDT | Special Weather Statement | TFX | Broadwater | 26 min |
| Jun 7, 3:50 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 40 min |
| Jun 7, 3:58 PM MDT | Special Weather Statement | TFX | Toole | 47 min |
| Jun 7, 4:09 PM MDT | Special Weather Statement | TFX | Teton | 36 min |
| Jun 7, 4:13 PM MDT | Special Weather Statement | TFX | Beaverhead, Madison | 32 min |
| Jun 7, 4:25 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 35 min |
| Jun 7, 4:28 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Toole | 32 min |
| Jun 7, 4:56 PM MDT | Special Weather Statement | TFX | Madison | 34 min |
| Jun 7, 4:58 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Toole | 32 min |
| Jun 7, 4:59 PM MDT | Special Weather Statement | TFX | Jefferson | 31 min |
| Jun 7, 5:01 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 29 min |
| Jun 7, 5:33 PM MDT | Special Weather Statement | TFX | Liberty | 27 min |
| Jun 7, 5:58 PM MDT | Special Weather Statement | TFX | Liberty | 47 min |
Nearby
Flash Flood Warnings in Montana, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.